Atypical Insufficiency Fracture of the Tibia Associated With Long-Term Bisphosphonate Therapy


    loading  Checking for direct PDF access through Ovid

Abstract

Osteoporosis is a major public health threat affecting millions of individuals in the United States. Bisphosphonate therapy is currently recognized as a first-line treatment of osteoporosis through the inhibition of osteoclast activity. Concerns have been raised about potential oversuppression of bone turnover and the development of atypical skeletal fragility associated with long-term use of bisphosphonates. A number of case reports in the literature have documented atypical insufficiency fractures in patients on long-term bisphosphonate therapy. This case outlines what we believe is the second documented atypical tibial insufficiency fracture in a patient on long-term bisphosphonate therapy, and highlights the need for increased awareness of atypical insufficiency fractures as well as the need for more data concerning the long-term effects of bisphosphonate therapy.

    loading  Loading Related Articles